Alert archive / Nevada / Flash Flood Warnings in 2018

Flash Flood Warning 115, NWS Las Vegas, NV

August 15, 2018Clark County, Nevada; San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 15, 2018, 2:42 PM PDT for Clark County, Nevada; San Bernardino County, California. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2018, 2:42 PM PDT (21:42 UTC)
Expired
Aug 15, 2018, 5:45 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

Counties San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 44 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 3:31 PM PDTFLASH FLOOD13 W Searchlight, NVFLOOD WATERS WERE REPORTED OVER NIPTON RD EAST OF NIPTON.
Aug 15, 4:28 PM PDTFLASH FLOOD14 W Searchlight, NVNEVADA DOT REPORTS SR164 CLOSED IN BOTH DIRECTIONS DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 337 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
337 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
2658 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

555 
WGUS55 KVEF 152142
FFWVEF
CAC071-NVC003-160045-
/O.NEW.KVEF.FF.W.0115.180815T2142Z-180816T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
242 PM PDT WED AUG 15 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  North central San Bernardino County in southern California...
  Southwestern Clark County in southern Nevada...

* Until 545 PM PDT.

* At 240 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Cima, Primm, Mountain Pass, Nipton, Nipton Road Mile Marker 3 and
  Nipton And Ivanpah Roads.

This includes the following highways...
 Interstate 15 in California between mile markers 160 and 186.
 Interstate 15 in Nevada between mile markers 1 and 8.
 Nipton Road, Morning Star Road, Cima Road, County Road 164, and 
 Kingston Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3559 11494 3537 11514 3517 11547 3530 11574
      3568 11571 3568 11551 3579 11519

$$
CK
2 follow-up statements
962 
WGUS75 KVEF 152241
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
341 PM PDT WED AUG 15 2018

CAC071-NVC003-160045-
/O.CON.KVEF.FF.W.0115.000000T0000Z-180816T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Clark NV-
341 PM PDT WED AUG 15 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PDT FOR
NORTH CENTRAL SAN BERNARDINO AND SOUTHWESTERN CLARK COUNTIES...

At 337 PM PDT, a NWS employee reported flash flooding near Nipton 
Pass and along Nipton Road. Thunderstorms are producing heavy rain 
and additional rainfall is expected over the next few hours. Flash 
flooding is expected to continue or begin shortly.

Some locations that will experience flooding include...
Cima, Primm, Mountain Pass, Nipton, Nipton Road Mile Marker 3 and
Nipton And Ivanpah Roads.

This includes the following highways...
 Interstate 15 in California between mile markers 160 and 186.
 Interstate 15 in Nevada between mile markers 1 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3559 11494 3537 11514 3517 11547 3530 11574
      3568 11571 3568 11551 3579 11519

$$
CK
341 
WGUS75 KVEF 160036
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
536 PM PDT WED AUG 15 2018

CAC071-NVC003-160045-
/O.EXP.KVEF.FF.W.0115.000000T0000Z-180816T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Clark NV-
536 PM PDT WED AUG 15 2018

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL SAN BERNARDINO AND
SOUTHWESTERN CLARK COUNTIES WILL EXPIRE AT 545 PM PDT...

The heavy rain has ended. Please continue to heed any remaining road 
closures.

LAT...LON 3559 11494 3537 11514 3517 11547 3530 11574
      3568 11571 3568 11551 3579 11519

$$
CK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 2:40 PM PDT, 2 minutes earlier.

Area forecast discussion, Aug 15, 2:40 PM PDT, 2 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
240 PM PDT Wed Aug 15 2018

.SYNOPSIS...Storm coverage will increase again on Thursday as well
as spread north and west before precipitation chances decrease for
the second half of the week. Temperatures will trend down through
Thursday as thunderstorm chances increase then warm again Friday
with decreasing thunderstorm chances strengthening high pressure.
&&

.SHORT TERM...Through Friday night.

Storm chance this evening should quickly diminish after 03Z as we
lose instability and have no other available forcing to keep
storms going. High-res models agree with this solutions, so think
the overnight hours will be quiet.

The quiet period may be short lived though as Thursday is setting
up to be an active day. Cyclonic flow aloft from a wave pushing
westward with a weak 300mb jet will provide for better overall forcing
across the area Thursday afternoon. Instability will also be
better than what we saw today as CAPE values showing moderate
instability over much of southern NV into California and Arizona
combined with general area of forcing. With these factors in mind,
current thinking is scattered to widespread thunderstorm
development after 18Z Thursday is becoming more likely. Increased
precipitation chances on Thursday, including at least a slight
chance for almost all locations Thursday afternoon. Shear will
continue to be limited, so pulsey storms with gusty winds are a
potential impact. The more significant worry for Thursdays storms
will be flooding. Moisture will be increasing as southwest flow
pushes PWATs in the Colorado River Valley into southern Mohave
county near or over 2.00+ inches. With continued slow moving and
training storms, think the flash flooding potential will be higher
on Thursday than it has been the past fews days. Will need to
refine precipitation potential with additional trends and
tomorrows morning mesoanalysis, and heavy rain may need to be
added to the forecast for some locations. Storms may last longer
Thursday evening into the overnight as the weak shortwave lifting
through the area.

After Thursday, the overall flow becomes more southwest and the
area will dry out for the end of the week. Friday could still have
some thunderstorm activity, but it will be more limited and in
the higher terrain. With less moisture and anticyclonic flow,
temperatures on Friday will be warmer than it has been this past
week.

&&

.LONG TERM...Saturday through Tuesday.

Medium range guidance is in good agreement this morning on moisture
being temporarily scoured out across the southern Great Basin and
Mojave Desert this weekend. Once the moisture is scoured out, a
ridge of high pressure will build in from the west. As it does,
subsidence and mid-level warming should suppress any convective
development through Sunday. Under the ridge temperatures are
expected to increase and hover around 5-7 degrees above normal.

As high pressure moves eastward and sets up across central Arizona
early next week (Monday/Tuesday), more monsoonal moisture should seep
into the area. A southeasterly flow will tap a moisture pool across
southern Arizona and the Sonora Desert and advect it northward into
the Mojave Desert. There is low confidence in how far north this
moisture will spread, so only slight adjustments were made to the
PoP grids. Although moisture is expected to spread northward next
week, temperatures have been kept in the above average category for
now. If this moisture surge signal stays consistent over the next
few runs, temperatures will need to be adjusted downward to account
for cloud cover and surface moistening.
&&

.AVIATION...For McCarran...There is a chance for storms to develop
in and around the valley through today. With any thunderstorms that
develop there will be the chance for strong outflow winds with gusts
to 30 kts to reach KLAS. There is a slightly better chance for more
widespread activity tomorrow afternoon as well. Besides storm
chances, expect southerly winds generally less than 10 kts with
typical diurnal winds kicking in by 05-06Z this evening. Skies will
be FEW to BKN aoa 10 kft through the period.

For the rest of southern Nevada, northwest Arizona and southeast
California...There is at least a slight chance for storms to develop
near all TAF sites today. With any thunderstorms that develop there
will be the chance for strong outflow winds with gusts to 30 kts.
There is a slightly better chance for more widespread activity
tomorrow afternoon as well. Besides storm chances, expect southerly
winds generally less than 10 kts with diurnal winds kicking in by 04-
06Z this evening. Skies will be FEW to BKN aoa 10 kft through the
period.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Wolf
LONG TERM....Booth
AVIATION...Kyrston

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 15, 1:47 PM PDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
147 PM PDT WED AUG 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     FLASH FLOOD      6 N HUALAPAI PEAK       35.17N 113.89W
08/14/2018                   MOHAVE             AZ   COUNTY OFFICIAL

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 6
            N HUALAPAI PEAK. MOHAVE COUNTY ROADS
            REPORTED THAT DW RANCH RD CR 259 WAS CLOSED
            DUE TO WEATHER BETWEEN MP 2 AND 5.

&&

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 3:37 PM PDTAreal Flood AdvisoryVEFLincoln2 hr

Nearby

Flash Flood Warnings in Nevada, 2018Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.